U.S. doctors online nowAsk doctors free
A 48-year-old member asked:

why do i get short of breath after taking a benadryl (diphenhydramine)?

2 doctor answers5 doctors weighed in
Dr. Garrett Caldwell
Dr. Garrett Caldwellanswered
Family Medicine 9 years experience
Benadryl (diphenhydramine): Benadryl (diphenhydramine) is a sedating drug. This could cause some respiratory depression that is making you sob. However, you may also be allergic to the drug. If you believe you are allergic, you should avoid the drug and speak to your physician. An allergy can cause you to stop breathing after taking it.
Dr. Matthew Davis
Child Psychiatry 19 years experience
This is an unusual complaint from Benadryl. If the symptoms are severe it may, in fact, be an allergy. However, allergies to Benadryl are rare and it is generally very effective in treating allergies. An allergy to Benadryl is more likely from any dyes used in the tablet or capsule and a dye-free form of the medication should be used instead if this is the case. Shortness of breath may be part of any paradoxical symptoms when using the medicine too early in the day when the "need for sleep" is not yet present and the sedating effects conflict with the drives to stay awake. This could lead to a rapid pulse and hyperventilation. Try to limit any daytime use of Benadryl except for bad allergies that would otherwise prevent daytime functioning. If you need to take Benadryl for several days, take it at night to allow the sedation to work in your favor. If nighttime use at appropriate doses doesn't help, then you may want to opt for a "non-sedating" antihistamine, although of those, Zyrtec can still be sedating and Claritin may not be effective. Allegra appears to be more uniformly non-sedating while still effective for most people. (Note: the generic formulations of these medications are just as effective. I refer to brand names because they are better known to most.)
Jan 4, 2013
Dr. Rick Koch
Cardiology 22 years experience
Possible: Allergic reaction...Don't take & talk to your physician.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

A 26-year-old member asked:

Is shortness of breath common in pregnancy?

2 doctor answers3 doctors weighed in
Dr. Megan Bird
Obstetrics and Gynecology 19 years experience
Yes: A gradual shortness of breath is common in pregnancy. It is usually due to the growing uterus pressing up on the lungs combined with the hormone changes in pregnancy. Even though you are feeling short of breath after doing small things, you are still getting enough oxygen. However, if you have sudden shortness of breath or medical problems, you should see your doctor right away.
A 21-year-old member asked:

Why am I short of breath if my oxygen saturation is good?

2 doctor answers3 doctors weighed in
Dr. Dean Giannone
Internal Medicine 25 years experience
Circumstance: The oxygen saturation, which might be acceptable when sitting in the doctor's office, goes down with activity, so would be lower when climbing stairs or carrying things. So you might get short of breath even though in the doctor's office the oxygen saturation is fine. Have the doctor let you walk around the office before checking the saturation to get a level more reflective of such with activity.
A 21-year-old member asked:

If I have shortness of breath after short exercises do I have bronchitis?

5 doctor answers11 doctors weighed in
Dr. Andrew Carroll
Dr. Andrew Carrollanswered
Family Medicine 25 years experience
No: Not likely. You are most likely suffering from exercise-induced bronchospasm, which is more related to asthma. This is treated somewhat differently from bronchitis.
CA
A 38-year-old member asked:

What is the difference between first and second-generation antihistamines?

3 doctor answers5 doctors weighed in
Dr. Stephen Kimura
Allergy and Immunology 35 years experience
Side effects: The second generation antihistamines were developed to try and decrease the side effects of the first generations. Many are "purified" first generation antihistamines so they have the active effects without the side effects of drowsiness, sedation, dry mouth etc. They also tend to have longer half lives, meaning they can be taken once or twice a day not every 4 hours.
A 27-year-old member asked:

Why is it that Benadryl (diphenhydramine) gives me a hangover?

2 doctor answers4 doctors weighed in
Dr. Stephen Kimura
Allergy and Immunology 35 years experience
Crosses into brain: There is a blood:brain barrier and medications can cross through this barrier to cause people to feel "hungover". People complain of feeling drowsy or paradoxically some people get insomnia. Non-sedating antihistamines (fexofenadine, loratidine, cetirizine) have less of this "crossover" and so cause less problems for people.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Sep 27, 2017

People also asked

Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
$30 per visit with
membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.